Iowa, 2016

Winter Storm in Iowa, December 16 to 17, 2016

December 16 to 17, 2016 · NWS DMX · 6 events in 6 counties and zones

Not horribly dissimilar to the December 10-11 snowfall, low pressure moved off the southern Rockies and out into the plains. The result was warm air advection, increased moisture, and general lift over portions of Iowa.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Not horribly dissimilar to the December 10-11 snowfall, low pressure moved off the southern Rockies and out into the plains. The result was warm air advection, increased moisture, and general lift over portions of Iowa. Snow primarily began early in the afternoon and focused on the northern two tiers of Iowa through the afternoon. Much of the snowfall ended by the mid-evening hours, around 9 pm. Total snowfall amounts across northern Iowa were generally in the 4 to 6 inch range, tapering off south of the northern two tiers of counties. The storm continued into Saturday as north to northwest winds picked up to around 20 to 25 mph with higher gusts to around 35 mph. This causes areas of blowing and drifting snow reducing visibilities through much of Saturday morning into the early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 16, 11:35 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Dec 16, 11:35 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
1135 AM CST Fri Dec 16 2016

...Aviation Update...

.SHORT TERM.../Today through Tonight/
Issued at 359 AM CST Fri Dec 16 2016

There is a lot to consider into tonight with many moving parts so
confidence is only low to medium with a rather lengthy discussion.
The current scenario has expansive Pacific mid and high level
moisture streaming across the Rockies into the Plains with an 180kt
upper level jet to our north and east. Water vapor imagery and RAP
objective analysis shows only patchy upstream lift in this layer at
best with the only forcing departing to the north and east with the
jet. The forcing below (H85/H7) is somewhat stronger with broad
warm/theta-e advection across the region through the MO Valley
baroclinic zone. This has resulted only a narrow ribbon of
saturation with ceilings in the 2.5-7k ft range. RH is high above
but not quite to saturation per model soundings. Expect this process
to continue with lowering ceilings through the morning. Local radars
in long pulse VCPs are starting to show some freezing drizzle echoes
just aloft and expect this to expand and strengthen through the
morning due to low level moisture advection. Current temp/dewpoint
spreads are fairly high so appreciable freezing drizzle may not
develop until dewpoints get into the teens so have pushed back the
start of the advisory to 15z. Do not expect much impact for the
morning commute.

By midday light freezing drizzle should be more expansive with hi
res models really crashing ceilings. This will also be coincident
with mid level forcing spreading into northern IA developing light
snow to moderate. This scenario will persist into the evening
hours with little change until the back edge of the mid level
forcing exits shortly after 06z leaving behind flurries north and
persistent freezing drizzle south into the early morning hours
Saturday. Models depict mid level drying into southern IA with no
ice introduction keeping precip freezing drizzle. Solar insolation
is at a min heading into the winter solstice but should still be
sufficient to combine with air temps reaching the 20s to nudge
road temps just above freezing by late morning/early afternoon.
With road treatment, the biggest impacts may be elevated surfaces
and untreated surfaces. This may change from the evening commute
later into the evening however with insolation waning quickly this
time of year. Road temps will likely fall below freezing keeping
only treated roads free from minor glazing. Ice accums through 12z
Friday should vary from several hundredths along the Highway
30/I80 corridor closer to the snow mix to approaching a tenth
toward the MO border. This will be a long term light accumulation
process taking 18+ hours however.

Farther north, snow rates are expected to increase from the
afternoon into the evening hours with a decent shot of dendritic
growth zone forcing somewhere around 305-310K isentropically or
H5/H6 isobarically. Although the best frontogenetic response seems
to be north into southern MN, broad lifts looks to be sufficient for
an extended light to moderate snow event resulting in one to four
inches by 12z Highway 30 to the MN border with highest amounts
north. Possibly some five inch amounts along the border.

.LONG TERM.../Saturday through Thursday/
Issued at 359 AM CST Fri Dec 16 2016

Two main wx impacts come at the start of this long term fcst period.
Saturday still looks to feature the band of snow expected to move
across Iowa...followed by dangerously cold temperatures/wind
chill values.

Saturday (12z and beyond) snow event...
Forecast confidence... High
Impacts... Snow covered and slippery roadways, visibility
possibly reduced to 1/2 mile or less.

Models have been hitting a band of snow oriented from SW to NE for
several days now, so confidence high in it's occurrence. Decent
pocket of forcing/lift associated with deep saturation through the
vertical profile...notably the DGZ. Driver of impacts with this band
will be strong winds. With a +2 to +3 std dev 1040mb high blasting
into the upper plains behind this system...pressure gradient
tightens to 3mb/75km. 15z KDSM Bufkit sounding shows 30kts to the
top of the mixed layer...so winds to be on the high side all
day...meaning blowing snow a definite hazard as this band passes
through Iowa. Behind this system...The pressure gradient remains
tight and subsidence is added...which will help increase winds &
gusts even more before 00z Sun. Northern Iowa target for strongest
wind gusts as subsidence will begin in this region during daytime
hours.  This also means that though snow may have ended...blowing
snow will still be a threat for much of Iowa into Saturday evening.

Sun - Mon Excessive Cold...
Forecast confidence... Very High
Impacts... Frostbite can occur within 10-30 minutes

The aforementioned 1040mb sfc high will be bringing with it very
cold arctic air to go with the strong winds. 850mb temps have
persistently been progged to be in the -20C to -25C range for Sunday
morning. Clearing trend continues to increase for Sunday morning.
With the winds expected to stay up in the 10 mph range, wind
chills will likely be approaching -30 to -40 across northern Iowa
and -20 to -30 for central to southern Iowa. This will be some of
the lowest wind chill values in Iowa in years. Given high
confidence have issued wind chill warning for north of Interstate
80. Will monitor to see if an additional tier of counties along
and south of I-80 would need to be added to warning. With
strongest winds begging to arrive in NW Iowa by 18z Sat...far NW
locations may reach wind chill warning criteria on the earlier
side.

The week ahead is shaping up to be very quiet. GFS and ECMWF in
good, persistent agreement here. This area of high pressure will
position itself southeast of Iowa by Monday into Tuesday. This will
place our state in SW flow for several days. If anything, mid-week
temperatures are too conservative and could justifiably be bumped up
at least 5 degrees in future updates... especially once snow melts
across central to southern Iowa.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 1130 AM CST Fri Dec 16 2016

TAF forecast confidence remains low to medium with regards to
timing and severity of weather type. More confidence with CIGs
given it has/is already showing its hand. FZDZ mentions remain at
all sites, though accumulations will be minor..and KMCW should
turn to all snow within a few hours of issuance. KMCW/KALO/KFOD
still on track to see most snowfall and KDSM/KOTM lighter amounts.
As winds back out of the north by Sat morning, blowing snow
becomes primary concern.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM CST Saturday for IAZ057>062-
070>075-081>086-092>097.

Wind Chill Advisory from 6 PM Saturday to noon CST Sunday for
IAZ057>062-070>075-081>086-092>097.

Winter Weather Advisory until 6 PM CST Saturday for IAZ015-
023>028-033>039-044>050.

Wind Chill Warning from 6 PM Saturday to noon CST Sunday for
IAZ004>007-015>017-023>028-033>039-044>050.

Winter Storm Warning until 6 PM CST Saturday for IAZ004>007-016-
017.

&&

SHORT TERM...Small
LONG TERM...Kotenberg
AVIATION...Curtis
Hazardous weather outlook, Dec 16, 4:12 AM CST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
412 AM CST FRI DEC 16 2016

IAZ004>007-016-017-171015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-
412 AM CST FRI DEC 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WIND CHILL WARNING IS IN EFFECT FOR THE AREA SATURDAY AFTERNOON
INTO SUNDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SNOWFALL AND
BLOWING SNOW REPORTS ARE APPRECIATED.

IAZ015-023>028-033>039-044>050-171015-
PALO ALTO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-
CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
412 AM CST FRI DEC 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WIND CHILL WARNING IS IN EFFECT FOR THE AREA SATURDAY AFTERNOON
INTO SUNDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SNOWFALL AND
BLOWING SNOW REPORTS ARE APPRECIATED.

IAZ057>062-070>075-081>086-092>097-171015-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
412 AM CST FRI DEC 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WIND CHILL ADVISORY IS IN EFFECT FOR THE AREA SATURDAY AFTERNOON
INTO SUNDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SNOWFALL...ICING... AND BLOWING SNOW REPORTS ARE APPRECIATED.

KOTENBERG

In the hours before

Local storm report, Dec 16, 10:49 AM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1049 AM CST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FREEZING RAIN    MARSHALLTOWN            42.04N 92.91W
12/16/2016  E0.00 INCH       MARSHALL           IA   PUBLIC

            MARSHALLTOWN SUPERINTENDENT IS REPORTING LIGHT FREEZING
            RAIN. ROADS ARE BECOMING SLICK.

&&

CW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Emmet

When
December 16, 1:00 PM CST to December 17, 1:00 PM CST
Where
Emmet forecast zone
Reported by
Trained Spotter
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Kossuth

When
December 16, 1:00 PM CST to December 17, 1:00 PM CST
Where
Kossuth forecast zone
Reported by
Trained Spotter
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
December 16, 1:00 PM CST to December 17, 1:00 PM CST
Where
Winnebago forecast zone
Reported by
Trained Spotter
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Hancock

When
December 16, 1:00 PM CST to December 17, 1:00 PM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Worth

When
December 16, 1:00 PM CST to December 17, 1:00 PM CST
Where
Worth forecast zone
Reported by
Trained Spotter
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Winter Storm, Cerro Gordo

When
December 16, 1:00 PM CST to December 17, 1:00 PM CST
Where
Cerro Gordo forecast zone
Reported by
Trained Spotter
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668393, 668394, 668395, 668396, 668397, 668398.